Effect of gonadotropin-releasing hormone agonist therapy on body mass index and growth in girls with idiopathic central precocious puberty.Indian J Endocrinol Metab. 2015 Mar-Apr; 19(2):267-71.IJ
The study aimed to assess the effect of gonadotropin-releasing hormone (GnRH) agonist therapy on body mass index (BMI) and growth in girls diagnosed with idiopathic central precocious puberty (CPP).
MATERIALS AND METHODS
Hospital records of 32 girls with idiopathic CPP who have been receiving GnRH agonist therapy for at least 12 months were retrospectively reviewed and auxological, clinical and laboratory parameters of the patients were recorded. BMI, body mass index standard deviation score (BMI SDS) for chronological age body mass index standard deviation score (CA-BMI SDS), BMI SDS for bone age body mass index standard deviation score (BA-BMI SDS), ratios of obesity and overweight were assessed before treatment and on the 12(th) month of therapy in patients diagnosed with idiopathic CPP.
The study comprised of 32 girls diagnosed with idiopathic CPP. BMI values showed statistically significant increase in the 1(st) year of treatment (19.16 ± 2.8 vs. 20.7 ± 3.4, P = 0.001). Despite a mild increase in CA-BMI SDS in the 1(st) year of treatment versus before treatment, it was no statistically significant (1.0 ± 0.8 vs. 1.1 ± 0.9, P = 0.061). However, significant increase was observed in BA-BMI SDS in the 1(st) year of treatment versus before treatment (0.8 ± 0.7 vs. 0.4 ± 0.8, P < 0.001). Before treatment, 37.5% (12/32) of the patients were overweight and 21.9% (5/32) were obese, whereas in the 1(st) year, 34.4% (11/32) of the patients were overweight and 31.3% were obese (P = 0.001).
Whilst 1/3 of the cases diagnosed with idiopathic CPP were overweight and obese at the time of diagnosis, GnRH agonist therapy caused statistically significant weight gain in patients diagnosed with CPP. Therefore, these patients should be closely monitored and weight control should be provided by diet and exercise programs in the course of treatment.